Last updated on October 11, 2020
Does Zoloft (sertraline) affect puberty in any way? I am on this medicine for 6 years now and have steadily been growing into adulthood without any problems. At the moment, I am around 1.76 m tall and my voice is quite deep, but I do not have much facial hair except for thin hairs running down toward the bottom of my face, which I also have on my neck, but not yet thick and developed. I still think I have a baby-face making me look a little younger. Is my puberty going OK so far?
The various SSRI class drugs, including Zoloft, do have effects on puberty and sexuality.
In regards to growth, these drugs tend to slow down growth and maturation, but it is believed that the person still reaches their full height, just at a later date than if they were not on the medication. [Naomi Weintrob, MD, “Decreased Growth During Therapy With Selective Serotonin Reuptake Inhibitors,” Pediatric Adolescent Medicine, July 2002.] A lack of facial hair might be more due to genetics than the taking of Zoloft. Lack of facial hair will also make a male appear younger.
In regards to sexuality, about 50% of adult men experience a reduction in libido when taking an SSRI. However, since a teenager on an SSRI doesn’t know what his sex drive feels like without the drug, he isn’t likely to notice a reduction. “When teens do experience sexual side effects with SSRIs, it’s possible that a lower dose or a different type of drug might be able to ease their depression without causing a dip in libido” [Lisa Rapaport, “Antidepressants have sexual side effects in teens, too,” Reuters, 23 March 2015].